While many American states push to legalise cannabis, a 'legal' alternative to the drug is causing a major health problem in Illinois.
The Illinois Department of Public Health (IDPH) has reported 56 cases of adverse effects from taking synthetic cannabinoid products, sometimes called K2 or Spice, since March 7 this year.
And we're not talking minor effects here – two people have died from internal bleeding, and others have reported bleeding from the eyes, ears and mouth.
"While many of the cases report acquiring the synthetic cannabinoid products in the Chicagoland area, contaminated products could be in counties across the state," the department website states.
"Individuals reported obtaining synthetic cannabinoid products from convenience stores, dealers, and friends."
Synthetic cannabis is a human-made chemical, which can be sprayed on dried plants to be smoked, or can be sold as a liquid to be vaporised.
If you're asking how people can legally purchase these dangerous substances from a convenience store, we don't blame you.
Some places, such as Australia, have a blanket ban on synthetic drugs, no matter the ingredients.
It appears that the strain in Illinois is more deadly than usual, with the Chicago Tribune reporting that at least three of those hospitalised tested positive for brodifacoum, which is used as a rat poison and pesticide.
The reason brodifacoum is so deadly is because it is a vitamin K antagonist, meaning it blocks the effects of this vitamin in the body. Since our bodies need vitamin K in the process of blood clotting, this disruption causes severe bleeding. Left untreated, it can cause death or major injuries.
To recover, people need to take very high doses of vitamin K for months afterwards, and because of the long time it takes for blood thinners to leave the body, some patients relapse after leaving hospital.
"Despite the perception that synthetic cannabinoids are safe and a legal alternative to marijuana, many are illegal and can cause severe illness," said Nirav D. Shah, director of the IDPH, in a statement.
"The recent cases of severe bleeding are evidence of the harm synthetic cannabinoids can cause."
The IDPH urges anyone that has synthetic cannabinoids not to use them, and if they do and start experiencing severe, unexplained bleeding or bruising, go to the hospital immediately or call 911.